Alert archive / Virginia / Tornado Warnings in 2018

Tornado Warning 12, NWS Baltimore/Washington

July 24, 2018Fairfax County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jul 24, 2018, 5:54 AM EDT for Fairfax County, Virginia. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 5:54 AM EDT (09:54 UTC)
Expired
Jul 24, 2018, 6:15 AM EDT
In force
21 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Fairfax County, VA

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:55 AM EDTTORNADO1 Wsw Lincolnia, VAEF-0 TORNADO HIT THOMAS JEFFERSON HIGH SCHOOL. ESTIMATED MAXIMUM WINDS WERE 70 MPH. IT CAUSED DAMAGE TO TWO SHEDS, SEVERAL TREES AND FENCES AND TOSSED A SHIPPING CONTAINER OVER 100 YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

992 
WFUS51 KLWX 240954
TORLWX
VAC059-241015-
/O.NEW.KLWX.TO.W.0012.180724T0954Z-180724T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
554 AM EDT TUE JUL 24 2018

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  East central Fairfax County in northern Virginia...

* Until 615 AM EDT.
    
* At 553 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Lincolnia, or over Annandale, moving north at 15
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Tree damage is likely.

* This dangerous storm will be near...
  Lake Barcroft around 610 AM EDT.

Other locations impacted by this tornadic thunderstorm include Seven
Corners and North Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3879 7715 3879 7719 3887 7719 3886 7714
TIME...MOT...LOC 0953Z 188DEG 11KT 3881 7717 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CS
2 follow-up statements
631 
WWUS51 KLWX 241003
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
603 AM EDT TUE JUL 24 2018

VAC059-241015-
/O.CON.KLWX.TO.W.0012.000000T0000Z-180724T1015Z/
Fairfax VA-
603 AM EDT TUE JUL 24 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR EAST
CENTRAL FAIRFAX COUNTY...
    
At 602 AM EDT, a severe thunderstorm capable of producing a tornado 
was located near Lake Barcroft, or over Annandale, moving north at 
15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Tree damage 
         is likely.

This tornadic thunderstorm will move over east central Fairfax 
County, including the following locations... Seven Corners and North 
Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3879 7715 3879 7719 3887 7719 3886 7714
TIME...MOT...LOC 1002Z 170DEG 13KT 3884 7717 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CS
256 
WWUS51 KLWX 241007
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
607 AM EDT TUE JUL 24 2018

VAC059-241016-
/O.EXP.KLWX.TO.W.0012.000000T0000Z-180724T1015Z/
Fairfax VA-
607 AM EDT TUE JUL 24 2018

...THE TORNADO WARNING FOR EAST CENTRAL FAIRFAX COUNTY WILL EXPIRE AT
615 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However heavy rain
is still expected with this thunderstorm.

LAT...LON 3879 7715 3879 7719 3887 7719 3886 7714
TIME...MOT...LOC 1006Z 188DEG 11KT 3885 7717 

$$

CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 24, 4:08 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 4:08 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
408 AM EDT Tue Jul 24 2018

.SYNOPSIS...A broad and slow moving low pressure system over the
Southeast will influence the Mid Atlantic through the middle of
the week. A pair of cold fronts will move through the area during
the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Plume of very deep moisture with PWs > 2.0 will remain over our
area through Wed keeping the risk of excessive rains very high atop
saturated ground and very high stream levels. Best short-term
guidance with respect to location of convection seem to be the
HiRes ARW which shows current line of showers/t-storms over ern
NC lifting northward later this morning and reaching nrn VA
around 10Z-11Z. There could be a lull in the shra activity late
in the morning into the early afternoon as suggested by short-
term models, but difficult to say given current pattern.

Multiple rounds of showers/t-storms are expected Tue afternoon
into Wed posing a significant risk of flash flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

While guidance indicate that the deep plume of moisture will
start shifting east Wed, it appears there will be additional
forcing with the approach of the upper trof from the west. There
could be very intense convection right along the I-95 corridor
in northeast MD. Threat of heavy rains and flooding should be
ending by 00Z Thu as deep moisture is pushed to the east.

Thu and Thu night now looking mostly dry as a pair of cold
fronts move through the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

On Friday, a potent upper-level low will track from the northern
shores of Lake Superior to the southern tip of James Bay. This
system will drive a weak surface cold front southeastward toward our
area Friday afternoon. Boundary layer moisture will be relatively
low compared to previous days, and mid-level height falls will be
minimal over our area. With little forcing for ascent, and sub-
optimal moisture levels, little to no development of storms is
expected well in advance of the frontal boundary. Closer to the
boundary itself, moisture pooling ahead of the boundary (leading to
higher dewpoints and resultant higher instability), coupled with
surface convergence in the vicinity of the front should lead to the
development of some showers and storms. Most guidance currently has
those storms developing Friday afternoon across PA and WV. It looks
like the best chance for any showers and storms Friday afternoon in
our forecast area will be closer to the frontal boundary across
Northern MD and the WV Panhandle. A belt of fairly strong mid-upper
level winds will rotate along the southern periphery of the upper
low. This will lead to 0-6 km shear values on the order of 35-40 kt;
which when coupled with around 1000 J/kg of MLCAPE could promote
organized thunderstorm activity (where storms actually form).

Chances for showers and thunderstorms will linger through Friday
evening as the surface front progresses eastward through the area.
The front will eventually stall out either overhead or just to our
southeast. The position of the front will be important for our
weather on Saturday. With a broad, longwave trough off to our
northwest, most model guidance has locations to the south of the
front convecting with better boundary layer moisture in place. Model
guidance isn't in great agreement with the position of the front,
but it appears as though southern portions of our forecast area will
have the highest chance for an afternoon shower or thunderstorm on
Saturday.

By Sunday model solutions begin to diverge. The GFS has a more
amplified mid-upper level flow pattern compared to the Euro, leading
to appreciable moisture return at the surface, which results in the
development of afternoon showers and thunderstorms. The Euro on the
other hand is more zonal in nature and keeps the front suppressed off
to the south, leading to more stable and dry conditions. Either way,
the highest chances for any showers or thunderstorms on Sunday will
again be to the south.

Progressing into early next week, both the GFS and the Euro start to
dig a trough southward across the center part of the country.
Southerly flow between that system and a strong oceanic high over
the Atlantic will allow elevated levels of moisture to return to the
area by Monday (precipitable water values approaching 2 inches).
This will lead to the development of afternoon showers and
thunderstorms area wide on Monday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...

MVFR cigs likely through much of the day in shra/tsra. Guidance
indicate cigs lowering to IFR/LIFR tonight. Conditions begin to
improve Wed evening.

Intermittent sub-VFR conditions could be possible with any afternoon
thunderstorm activity Friday through Monday.

&&

.MARINE...

SCA conditions likely through Wed night, then winds diminishing
below SCA Thursday and remaining below SCA through the weekend.

Winds are expected to remain below the SCA threshold Friday through
Monday. Afternoon showers and thunderstorms could have impacts on
marine activities.

&&

.HYDROLOGY...

Repeated rounds of showers and thunderstorms through Wednesday
will lead to increasingly susceptible conditions for not only
flash flooding but eventually some river flooding. Soils
already saturated, so it won't take much to realize flood
concerns. Flash Flood Watches have been extended through Tuesday
evening. In addition, River Flood Watches in effect for several
points in the Potomac and Rappahannock basins, mainly in the
east. Warnings are also in effect for Frederick and Dawsonville.
Please refer to AHPS for details.

&&

.TIDES/COASTAL FLOODING...

Minor coastal flooding is expected to persist through at least
Wed morning due to elevated water levels in southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
     Coastal Flood Advisory until 10 AM EDT Wednesday for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 4 AM EDT Wednesday for MDZ017.
     Coastal Flood Advisory until noon EDT today for MDZ508.
     Coastal Flood Advisory until 9 AM EDT Wednesday for MDZ014.
     Coastal Flood Advisory until 10 AM EDT this morning for MDZ011.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
     050>057-501-502-505>508.
     Coastal Flood Advisory until 10 AM EDT Wednesday for VAZ054.
WV...Flash Flood Watch through late tonight for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CS/KJP
AVIATION...CS/LFR/KJP
MARINE...CS/LFR/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jul 24, 5:33 AM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
533 AM EDT Tue Jul 24 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
533 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect.

Scattered showers and thunderstorms with gusty winds over the
waters may require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch remains in effect through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
rainfall totals and any observed flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
533 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all areas along and east of
the Interstate 81 corridor.

River flooding is likely on area mainstem rivers due to excessive
runoff from heavy rain, mainly east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch is in effect for all areas along and east of
the Interstate 81 corridor through Wednesday afternoon.

River flooding is likely on area mainstem rivers due to excessive
runoff from heavy rain, mainly east of the Blue Ridge through at
least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.  Please report
rainfall totals and any observed flooding to the National Weather
Service.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:14 AM EDTAreal Flood WarningLWXFairfax, Loudoun, Prince William, City of Fairfax, City of Falls Church8 hr
Jul 24, 9:27 AM EDTSpecial Marine WarningLWX93 min
Jul 24, 10:22 AM EDTSpecial Marine WarningLWX38 min
Jul 24, 10:59 AM EDTSpecial Marine WarningLWX61 min

Nearby

Tornado Warnings in Virginia, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.